Alert archive / Kansas / Severe Thunderstorm Warnings in 1996

Severe Thunderstorm Warning 142, NWS Dodge City, KS

June 1, 1996Grant County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at Jun 1, 1996, 1:15 AM CDT for Grant County, Kansas. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 1, 1996, 1:15 AM CDT (06:15 UTC)
Expired
Jun 1, 1996, 2:00 AM CDT
In force
45 min
Issued by
NWS Dodge City, KS
Area
Whole counties

County Grant County, KS

The radar

The Dodge City radar (KDDC), 120 km from the middle of the area, began a volume at 06:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 6.3 hours before the alert went out and 126 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 1996-06-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2053 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 1996-06-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 77 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2053 J/kg
Mixed-layer CIN
-20 J/kg
Mixed-layer LCL
1501 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
77 m²/s²
0-3 km storm-relative helicity
123 m²/s²
Significant tornado parameter
0.0
Supercell composite
3.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KDDC 010615
SVRDDC
KSC067-010700-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
115 AM CDT SAT JUN 1 1996

THE NATIONAL WEATHER SERVICE IN DODGE CITY KS HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 200 AM CDT
FOR PEOPLE IN THE FOLLOWING LOCATION...

IN SOUTHWEST KANSAS

   ...SOUTHERN GRANT COUNTY
 
AT 112 AM CDT...A SEVERE THUNDERSTORM WAS INDICATED BY DODGE CITY
DOPPLER RADAR AND SPOTTER REPORTS 7 MILES SOUTH SOUTHWEST OF HICKOK
MOVING EAST NORTHEAST AT 25 MPH.

THIS STORM IS CAPABLE OF PRODUCING HAIL UP TO 1 INCH IN DIAMETER.
AT 0108 AM NICKEL SIZED HAIL WAS REPORTED 12 MILES SOUTHWEST OF
ULYSSES.

THIS SEVERE THUNDERSTORM WILL BE NEAR...
 HICKOK                           BY 125 AM CDT
 RYUS                             BY 135 AM CDT
 
WHEN SEVERE THUNDERSTORMS ARE OCCURRING...MOVE INSIDE A STRONG
BUILDING. DO NOT STAND BY WINDOWS.  DO NOT USE TELEPHONES OR
ELECTRICAL APPLIANCES UNLESS IN AN EMERGENCY UNTIL THE STORM HAS
PASSED.

SEARCY

&

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 31, 3:43 PM CDT, 9 hours 32 minutes earlier.

Area forecast discussion, May 31, 3:43 PM CDT, 9 hours 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
340 PM CDT FRI MAY 31 1996

WILL KEEP THIS SHORT AS WATCH BOXES AND CONVECTION ARE STARTING TO
GO UP.

WEAK S/W IS EVIDENT ON WV THIS EVENING. CONVECTION IS BEGINING TO FIRE
WITH THIS FEATURE ALONG A DRY LINE/CONVERGENCE ZONE. CAPES ARE AROUND
3000 AND PRECIPITABLE WATER IS QUITE HIGH AS WELL. THIS LOOKS LIKE A BUSY
EVENING. XPT THE THUNDERSTORMS TO MOVE EAST OF MOST OF THE CWA BY OR
SHORTLY AFTER MIDNIGHT. HAVE WORDED ZONES ACCORDINGLY.

THE NEXT TWO DAYS LOOK RATHER QUIET AS A WEAK COLD FRONT PUSHES ACROSS
OK SATURDAY AND SAT NIGHT. WENT FAIRLY CLOSE TO GUIDANCE. THE ONLY
POTENTIAL PROBLEM IS RETURN FLOW ON SUNDAY...WITH ENOUGH MOISTURE
POSSIBLY RETURNING TO KICK OFF A FEW TRW IN THE SW PART OF THE CWA.
WILL LEAVE THAT FOR LATER SHIFT TO PONDER.

DDC BB 060/080 056/083 055 610
GCK BB 057/082 055/084 054 610
EHA BB 056/084 054/085 056 400
LBL BB 059/083 058/083 055 n610
HYS BB 058/079 055/081 053 610
P28 BB 063/082 059/084 056 610

MCAVOY

In the hours before

Local storm report, Jun 1, 1:05 AM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE  DODGE CITY KS
1233 AM CDT SAT JUN 1 1996

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0416 PM    UTICA                     KS   0.88 INCH HAIL
05/31/96   NESS

0450 PM    UTICA                     KS   0.88 INCH HAIL
05/31/96   NESS

0520 PM    8 MILES N OF ELKHART      KS   1.00 INCH HAIL
05/31/96   MORTON

0525 PM    1 MILE NORTH OF RANSOM    KS   1.00 INCH HAIL
05/31/96   NESS

0527 PM    8 MILES NORTH OF ELKHART  KS   1.50 INCH HAIL
05/31/96   MORTON

0552 PM    5 WEST OF ROLLA           KS   TORNADO
05/31/96   MORTON                         TORNADO REPORTED ON
                                          GROUND BY EXPERT STORM
                                          CHASER

0552 PM    NESS CITY                 KS   1.75 INCH HAIL
05/31/96   NESS

0559 PM    2 MI NORTHWEST OF ROLLA   KS   TORNADO
05/31/96   MORTON                         TORNADO REPORTED ON
                                          GROUND BY EXPERT STORM
                                          SPOTTER

0605 PM    1 MILE WEST OF ROLLA      KS   TORNADO
05/31/96   MORTON                         TORNADO ON GROUND 550
                                          TO 602 PM

0606 PM    2 MILES SE NESS CITY      KS   TORNADO
05/31/96   NESS                           TORNADO ON GROUND
                                          REPORTED BY NWS
                                          EMPLOYEE

0609 PM    ROLLA                     KS   0.75 INCH HAIL
05/31/96   MORTON

0609 PM    3 SE NESS CITY            KS   TORNADO
05/31/96   NESS                           TORNADO ON GROUND FROM
                                          609 PM TO 621 PM. PATH
                                          EXTENDED FROM 3 MILES
                                          SOUTHEAST OF NESS CITY
                                          TO 5 MILES SSW OF
                                          BAZINE. FARMS
                                          DAMAGED...POWER LINES
                                          DOWN...TREES DOWN

0615 PM    ROLLA                     KS   2.50 INCH HAIL
05/31/96   MORTON

0619 PM    ROLLA                     KS   2.75 INCH HAIL
05/31/96   MORTON

0621 PM    PFEIFER                   KS   0.75 INCH HAIL
05/31/96   ELLIS

0645 PM    9 MI NORTHWEST OF HEALY   KS   60 MPH WIND GUST
05/31/96   LANE

0653 PM    10 MI SW HUGOTON          KS   TORNADO
05/31/96   STEVENS                        REPORTED BY EXPERIENCED
                                          STORM SPOTTER

0654 PM    ALEXANDER                 KS   1.75 INCH HAIL
05/31/96   RUSH

0708 PM    ALEXANDER                 KS   1.25 INCH HAIL
05/31/96   RUSH

0720 PM    13 MILES SE OF HUGOTON    KS   0.75 INCH HAIL
05/31/96   STEVENS

0720 PM    NEKOMA                    KS   80 MPH WIND GUST
05/31/96   RUSH                           LARGE LIMBS BLOWN FROM
                                          TREES

0750 PM    2 MILES NORTH OF PLAINS   KS   0.75 INCH HAIL
05/31/96   MEADE

0756 PM    4 MILES WEST OF PLAINS    KS   0.75 INCH HAIL
05/31/96   MEADE

0756 PM    12 MI NW OF MEADE         KS   0.75 INCH HAIL
05/31/96   MEADE

0802 PM    GARDEN CITY               KS   65 MPH WIND GUST
05/31/96   FINNEY                         STRONG OUTFLOW WINDS 30
                                          MILES SOUTH OF
                                          THUNDERSTORM COMPLEX

0807 PM    ALEXANDER                 KS   FLOODING
05/31/96   RUSH                           WATER FLOWING OVER
                                          SECONDARY
                                          ROADWAYS...CREEKS
                                          RISING RAPIDLY

0824 PM    9 MILES SOUTH OF HUGOTON  KS   1.00 INCH HAIL
05/31/96   STEVENS

0826 PM    4 MI NE OF ASH VALLEY     KS   1.50 INCH HAIL
05/31/96   PAWNEE

0829 PM    1 MILE EAST OF LIBERAL    KS   1.50 INCH HAIL
05/31/96   SEWARD

0834 PM    10 MILES SOUTH OF HUGOTON KS   1.75 INCH HAIL
05/31/96   STEVENS

0835 PM    1 MILE NORTH OF LIBERAL   KS   1.00 INCH HAIL
05/31/96   SEWARD

0915 PM    12 MI NW OF LARNED        KS   1.75 INCH HAIL
05/31/96   PAWNEE                         HAIL BROKE WINDOWS IN
                                          HOMES AND VEHICLES

0916 PM    2 MILES WEST OF ASHLAND   KS   1.00 INCH HAIL
05/31/96   CLARK

0930 PM    3 MI SE OF FELLSBURG      KS   1.00 INCH HAIL
05/31/96   EDWARDS

0955 PM    MEDICINE LODGE            KS   70 MPH WIND GUST
05/31/96   BARBER

0957 PM    1 MILE NORTH OF BYERS     KS   0.75 INCH HAIL
05/31/96   PRATT

1044 PM    KIOWA                     KS   65 MPH WIND GUST
05/31/96   BARBER

01

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 31, 7:06 PM CDTSevere Thunderstorm WarningDDCGray, Haskell, Meade69 min
May 31, 7:06 PM CDTSevere Thunderstorm WarningDDCSeward69 min
May 31, 7:08 PM CDTSevere Thunderstorm WarningDDCRush52 min
May 31, 7:12 PM CDTSevere Thunderstorm WarningDDCNess48 min
May 31, 7:30 PM CDTSevere Thunderstorm WarningDDCSeward, Stevens60 min
May 31, 7:39 PM CDTSevere Thunderstorm WarningDDCTrego51 min
May 31, 7:53 PM CDTSevere Thunderstorm WarningDDCPawnee52 min
May 31, 8:00 PM CDTSevere Thunderstorm WarningDDCRush45 min
May 31, 8:21 PM CDTFlash Flood WarningDDCNess, Rush3 hr
May 31, 8:28 PM CDTSevere Thunderstorm WarningDDCSeward, Stevens47 min
May 31, 8:36 PM CDTSevere Thunderstorm WarningDDCHodgeman59 min
May 31, 8:45 PM CDTSevere Thunderstorm WarningDDCPawnee45 min
May 31, 9:22 PM CDTSevere Thunderstorm WarningDDCEdwards, Kiowa53 min
May 31, 9:30 PM CDTSevere Thunderstorm WarningDDCClark, Comanche45 min
May 31, 9:37 PM CDTSevere Thunderstorm WarningDDCStafford53 min
May 31, 10:03 PM CDTSevere Thunderstorm WarningDDCPratt42 min
May 31, 10:55 PM CDTSevere Thunderstorm WarningDDCBarber35 min
Jun 1, 5:15 PM CDTSevere Thunderstorm WarningDDCNess45 min

Nearby

Severe Thunderstorm Warnings in Kansas, 1996Every severe thunderstorm warning in 1996

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.